Michigan, 2019

Winter Storm in Michigan, February 7 to 8, 2019

February 7 to 8, 2019 · NWS APX · 7 events in 6 counties and zones

Rapidly intensifying low pressure would pass to our west and north, eventually reaching James Bay. Warmer air surged into the region aloft ahead of the system, resulting in another wintry mix in the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Rapidly intensifying low pressure would pass to our west and north, eventually reaching James Bay. Warmer air surged into the region aloft ahead of the system, resulting in another wintry mix in the region. Parts of northern lower Michigan saw freezing rain of around a quarter of an inch during the day on the 7th, including Gaylord, Grayling, Higgins Lake, Charlevoix, and Alpena. Cold air rushed back in behind the departing system, and locally heavy lake effect snow developed, especially from Leelanau County to Otsego County. A quick 6 to 8 inches of snow fell on parts of the Gaylord area during the early morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 7, 7:26 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 7, 7:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
726 AM EST Thu Feb 7 2019

.NEAR TERM...(Today through Tonight)
Issued at 421 AM EST Thu Feb 7 2019

...Major Wintry Mix Precipitation Storm...

High Impact Weather Potential...Freezing rain to possibly exceed
0.25" in portions of N Lower. The rest of N Lower and E Upper
receiving in excess of 0.10" of freezing rain. Then Snow and blowing
snow, especially in the wake of the low in E Upper where blizzard
conditions are likely.

Pattern Synopsis/Forecast...Patchy drizzle/light rain over sfc
temperatures this morning that are all sub freezing continues this
morning. So far, this seem to not have accreted much over the region
so far. However, this will change over the morning as the low
pressure in the S Plains is heading into the Mid-Mississippi Valley
and will continue up into N/C Lower by 00z/Fri. Mid level warm air
will invade the region by 15z/Thu, which will set up FZDZ/FZRA over
the region as the sfc temperatures are expected to break the
freezing mark until around 18z/Thu along M-55, and some areas not
until almost 20z/Thu. The sfc low continues into E Upper and is NE
of ANJ by 06z/Fri. Winds switch around to the NW and with the still
developing sfc low, producing a tight pressure gradient that will
produce wind gusts of 35 mph, and LES. This is looking more likely
that Blizzard conditions near Lake Superior and Whitefish Bay are
possible through 12z/Fri, at the least.

Primary Forecast Concerns...Icing...There will be ice with this
system as the warm nose moves north into the forecast area, and
produces rain, and falls into the sub freezing sfc temperatures.
timing this morning still looks good as the next slug of moisture
just now getting into Chicago will be to MBL around 14z and GLR
around 16z. Concern is if the warmer sfc air moves faster, as this
system looks to have some convective elements in it, that some of
the mixing could bring the warmer air to the sfc. That would shorten
the time of the icing. However, with the models in good consensus,
and the cold air that is entrenched up north, will expect the
current timing to be good.

Winds and blowing snow...This is beginning to be a little more
worrisome. As the LES gets going, the winds pick up. Winds on the
model soundings in E Upper and portions of NW Lower are showing
frequent gusts to around 30knots. This is around 35 mph. While
collaborating with MQT, decided to put a blizzard warning out for
tonight in E Upper with the deepening low moving off to the NE.
However, am a bit concerned that blizzard criteria may be met in
portions of NW Lower this evening or late this afternoon as the low
moves through and the winds switch around to the NW. When we has the
W flow LES event during our cold air outbreak, wind gusts didn't get
to criteria, but everything else did. So the concern is that with
this low that the winds will gust past 35 mph for 3 hours or so.
This will be talked about with the oncoming shift to evaluate, after
the ice has passed.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 421 AM EST Thu Feb 7 2019

High Impact Weather Potential: Moderate - High

Primary Forecast Concerns/Challenges: Winds with blowing snow
Friday. Accumulating lake effect in Northwest flow belts

Cold advection will be in full force early Friday morning as
Canadian air is drug in from the northwest behind the departing
system. Lake enhanced snow will slowly become pure lake effect as
support from the system pulls off to the northeast, and H850
temperatures drop below -20 C. Inversion heights remain around 4
kft, giving moderate support for snowfall intensity, although
profiles will be quite a bit colder than the prime DGZ. This may
limit flake size and resultant accumulations some. However winds
will still be a concern. The surface low will still be strengthening
as it crosses the Ontario/Quebec border, making the pressure
gradient over us slow to weaken. Winds will continue gusting to near
30 through at least the morning hours, before slowly diminishing
through the afternoon. Winds near the top of the boundary layer
reach the low 40s through mid-day for many areas, so isolated
stronger gusts than what's currently forecasted can not be ruled
out. Winds very slowly veer from WNW to more NW through the day,
targeting areas in the typical northwest flow belts with a general 3
to 5 inches through the day into the evening hours. Upper level
riding moves in Saturday, with high pressure nudging in at the
surface. Forecast profiles dry out, with only remnant low level
moisture left. This will support light flurries through the morning
hours. Temperatures both days will be a good 10 to 15 degrees below
normal for early February, with highs mainly in the mid and upper
teens.

.LONG TERM...(Saturday night through Wednesday)
Issued at 421 AM EST Thu Feb 7 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: Minimal

The second half of the weekend brings more lake effect chances with
a subtle wave passing over the Great Lakes. A return to more
seasonable temperatures occurs Sunday through Tuesday. Another
potentially impactful storm system in the late Tuesday - Wednesday
time frame could bring more mixed precip.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 715 AM EST Thu Feb 7 2019

Major winter storm is beginning to move into the region. As it
does, freezing rain and drizzle will be the main issue through the
first 15 hours. IFR Cigs will also be a concern through that time
as well. The sfc low moves from the Mid-Mississippi Valley to the
Upper Great Lakes and through northern Michigan, into Ontario,
snow will continue to the west and north of the region today,
while rain and freezing rain will fall to the south and east. Once
the low is through, the winds will turn NW and begin to gust to 30
knots, with temperatures quickly cooling below freezing. Cigs may
improve as lake effect snow bands form, but within the bands vsbys
are expected to be IFR. Also, prior to the low moving through,
LLWS will an issue as the winds around 2000 ft will be out of the
SW at 40-50 knots while at the sfc will be S-SE at 10 to 20 knots.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 7 PM EST Friday for MIZ016-017-
019>022-025>028-031>033.

WINTER WEATHER ADVISORY until 7 AM EST Friday for MIZ018-023-024-
029-030-034>036-041-042.

WINTER STORM WARNING until 10 PM EST this evening for MIZ008.

BLIZZARD WARNING from 10 PM this evening to 7 PM EST Friday for
MIZ008.

WINTER STORM WARNING until 7 PM EST Friday for MIZ015.

&&

NEAR TERM...JL
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JL
Hazardous weather outlook, Feb 7, 4:27 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
427 AM EST Thu Feb 7 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-080930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
427 AM EST Thu Feb 7 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Patchy freezing drizzle is expected across portions of northern
lower and eastern upper Michigan early this morning.

A rapidly intensifying winter storm will bring significant amounts
of freezing rain, snow, and wind to northern Michigan Thursday
and Friday. Please see the latest winter storm warnings and
advisories for additional details.

The potential for ice jam development will continue on area
rivers. Flooding may occur rapidly upstream from where any ice
jams develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A rapidly intensifying winter storm will bring significant amounts
of snow, and wind to northern Michigan Friday. Please see the
latest winter storm warnings and advisories for additional
details.

Another storm on Tuesday with mixed precipitation is possible.

The potential for ice jam development will continue on area rivers.
Flooding may occur rapidly upstream from where any ice jams develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Charlevoix

When
February 7, 8:00 AM EST to February 8, 6:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Otsego

When
February 7, 8:00 AM EST to February 8, 6:00 PM EST
Where
Otsego forecast zone
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 7, 8:00 AM EST to February 8, 6:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
February 7, 8:00 AM EST to 8:00 PM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
February 7, 8:00 AM EST to 8:00 PM EST
Where
Alpena forecast zone
Reported by
ASOS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
February 7, 8:00 AM EST to February 8, 6:00 PM EST
Where
Alpena forecast zone
Reported by
Law Enforcement
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 7, 8:00 AM EST to February 8, 6:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811436, 811437, 811438, 811439, 811440, 811441, 811442.